A Regularity Theoretic Approach to Actual Causation

Autor(en): Baumgartner, Michael
Stichwörter: Philosophy; PREEMPTION; STRUCTURAL EQUATIONS
Erscheinungsdatum: 2013
Herausgeber: SPRINGER
Journal: ERKENNTNIS
Volumen: 78
Ausgabe: 1
Startseite: 85
Seitenende: 109
Zusammenfassung: 
The majority of the currently flourishing theories of actual (token-level) causation are located in a broadly counterfactual framework that draws on structural equations. In order to account for cases of symmetric overdeterminiation and pre-emption, these theories resort to rather intricate analytical tools, most of all, to what Hitchcock (J Philos 98:273-299, 2001) has labeled explicitly nonforetracking counterfactuals. This paper introduces a regularity theoretic approach to actual causation that only employs material (non-modal) conditionals, standard Boolean minimization procedures, and a (non-modal) stability condition that regulates the behavior of causal models under model expansions. Notwithstanding its lightweight analytical toolbox, this regularity theory performs at least as well as the structural equations accounts with their heavy appliances.
ISSN: 01650106
DOI: 10.1007/s10670-013-9438-3

Show full item record

Google ScholarTM

Check

Altmetric